Heartburn Drugs may Bring Allergy Woes

As a total result, PPIs had to be discontinued. PPIs have been considered to be safe and well-tolerated medications traditionally. However, research now suggests that certain risks may be involved with long-term use of these drugs.

Picture of Gastroesophageal Reflux (GERD)

A study producing a definitive answer will lead to clear and specific guidance for clinic decisions regarding the use of acid suppressing drugs. “Considering its strengths and weaknesses this study does not provide a definitive answer to the question, however, it strengthens the hypothesis regarding the association between taking acid suppressants and the development of allergic symptoms. “Given that this study used only prescribing patterns to examine the question, it has limitations acknowledged by the authors, e.g. they don’t know what other medical conditions the patients had. “This is an observational study – that is, the researchers did not allocate people to be treated with the drugs involved, but instead observed the patterns of prescriptions that had occurred without any research interventions.

“Many patients have a good reason to be on PPIs and the benefit they receive, the prevention of stomach ulcers from NSAIDs, and relief of severe or moderate heartburn, outweighs the risk,” she explains. In a 2006 study published in the Journal of the American Medical Association, British researchers concluded that the use of PPI medications for at least one year was associated with a 44 percent increased risk of hip fracture.

Although all drugs that inhibit gastric acid secretion may cause drug interactions in the gastrointestinal tract, the interaction with PPIs might be strong because of their potent acid suppression. Since prediction of occurrence of these possibly life-threatening effects is difficult, it is important to correctly consider administer and indications PPIs only to patients who truly need potent acid suppression.

Histamine blockers, or H2 blockers, were the drug of choice for acid reflux (GERD) prior to the introduction of proton pump inhibitors (PPIs). There are three types of medicines that treat symptoms like heartburn. These include proton pump inhibitors such as esomeprazole (Nexium), omeprazole (Prilosec), pantoprazole (Protonix) and lansoprazole (Prevacid). The others are antacids such as Maalox, Mylanta and Tums; and H2 (histamine) receptor antagonists such as ranitidine (Zantac), famotidine (Pepcid), and cimetidine (Tagamet).

“This study is a large observational drug utilisation study from Austria, which used the prescribing of anti-allergy medications after the intake of acid suppressing drugs as a surrogate marker for the development of allergic symptoms – so it didn’t measure allergies themselves. “The underlying problem is that there are likely to be many differences between people who were prescribed drugs to reduce stomach acid, and people who did not have such a prescription, from whether they were prescribed these drugs apart. “This paper, based on the health records of a large number of patients in Austria finds an ‘epidemiological’ association between prescription of drugs called proton-pump inhibitors (PPIs), which reduce gastric irritation, and the subsequent prescription of anti-allergic drugs. The study also found that more than 80 percent of PPI users were on low doses of the prescription drug, or those equivalent to doses offered in over-the-counter versions.

At best, they can only show when two trends travel in the same direction. They can’t prove one thing causes another. PPIs interact with some common prescription drugs. For example, some PPIs can reduce the blood-thinning effect of the drug Plavix (generic clopidogrel).

One common use is to alleviate symptoms of frequent, chronic heartburn, also called GERD, or gastroesophageal reflux disease. The long term use of proton pump inhibitors (PPIs), a class of drugs commonly used to treat acid reflux, is linked to a more than doubling in the risk of developing stomach cancer, finds research published online in the journal Gut. Proton pump inhibitors (PPIs) are used to suppress acid production in the stomach and are among the most widely sold drugs in the world, but a new study reveals that long-term use of the medicine can increase stomach cancer risks by almost 250 percent. Out of about 70,000 people diagnosed with gastroesophageal reflux disease (GERD), roughly 45% were taking a PPI, and PPI users were 16% more likely than those who weren’t to have a heart attack.

About 50% of people in the world carries or is infected with H. pylori.

This usually happens due to an allergic reaction, typically to medicines you may be taking, like PPIs. Swelling of the inside of your kidney can cause damage, and, if left untreated, can cause serious health problems. Using PPIs might increase the risk of developing acute interstitial nephritis.

This is when acid made in the stomach backs up into your throat. Over time, it damages the lining of your esophagus (the tube from your throat to your stomach). If your doctor thinks you have GERD, you may need a PPI. In older patients, there is a concern for an increased association of PPI use and dementia (a group of symptoms that affect your memory, thinking, social abilities, and daily function).

Like most medications, there are complications and side-effects. Fortunately the overall risk of long-term PPI use still seems to be relatively small. Be aware that an increased risk of fractures of the hip, wrist, and spine has been reported in some studies of patients using proton pump inhibitors. The greatest increased risk for these fractures was seen in patients who receive high doses of these medications or use them longer (a year or more). Although PPIs are licensed drugs that play an important role in medical care, the balance of risks and benefits may change if they are prescribed inappropriately.

In these conditions, only the scholarly study results showing the large clinical impact can be reliable and clinically important. Therefore, the presence of clinically meaningful risk of long-term PPIs administration is considered to be not fully established. However, under these conditions even, specialists in gastroenterology must always be careful to balance the merits and demerits of long-term PPI administration in daily medical practice. To treat this discomfort and pain, people often take acid-reducing medications.

Leave a Reply

Your email address will not be published. Required fields are marked *